Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 25, NWS North Platte, NE

May 19, 2014Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 19, 2014, 7:14 PM MDT for Garden County, Nebraska. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2014, 7:14 PM MDT (01:14 UTC)
Expired
May 19, 2014, 8:00 PM MDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Garden County, NE

The radar

The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 7:24 PM MDTHAIL 1.758 N Lisco, NE
May 19, 7:47 PM MDTHAIL 110 N Oshkosh, NE
May 19, 8:04 PM MDTHAIL 1.2510 Ne Oshkosh, NEWINDOW BROKEN, NEIGHBOR ALSO HAD WINDOW SHATTERED
May 19, 8:04 PM MDTHAIL 1.2510 Ne Oshkosh, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2014-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2014-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
896 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
2231 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

866 
WUUS53 KLBF 200114
SVRLBF
NEC069-200200-
/O.NEW.KLBF.SV.W.0025.140520T0114Z-140520T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
714 PM MDT MON MAY 19 2014

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 800 PM MDT

* AT 710 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
  NORTHWEST OF LISCO...AND MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  OSHKOSH...LISCO...CRESCENT LAKE NWR...RICHARDSON LAKE...MUMPER...
  SUGAR LOAF HILL...DOGTOWN FLATS...DEER LAKE...ADAMS FLATS...RACKETT
  AND BLUEWATER BATTLEFIELD STATE HISTORICAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4180 10207 4175 10207 4174 10202 4135 10209
      4147 10265 4174 10265 4176 10268 4181 10269
TIME...MOT...LOC 0114Z 277DEG 29KT 4163 10267

HAIL...1.00IN
WIND...60MPH

$$

TAYLOR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:34 PM MDT, 40 minutes earlier.

Area forecast discussion, May 19, 6:34 PM MDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
734 PM CDT MON MAY 19 2014

.SYNOPSIS...
ISSUED AT 305 PM CDT MON MAY 19 2014

H5 ANALYSIS FROM THIS MORNING IS INDICATING A BROAD LOW AMPLITUDE
RIDGE ACROSS THE UPPER MISSISSIPPI VALLEY. FURTHER WEST...A STRONG
SHORTWAVE WAS PUSHING ON SHORE ALONG THE WASHINGTON AND OREGON
COASTS. HT FALLS WERE MOST PRONOUNCED OVER WYOMING AND EASTERN MT
WITH 40 TO 50 METER FALLS NOTED. FURTHER SOUTH AND EAST...WEAK HT
FALLS OF 10 TO 30 METERS WERE NOTED FROM WESTERN NEBRASKA INTO
WESTERN SOUTH DAKOTA AND CENTRAL NORTH DAKOTA. AT THE SURFACE...LOW
PRESSURE WAS NOTED OVER NRN SD AND NORTH CENTRAL KS. A FRONTAL
BOUNDARY EXTENDED  ACROSS CENTRAL NEBRASKA. EAST OF THIS
FEATURE...WINDS WERE SOUTHERLY WITH NORTHERLY WINDS NOTED WEST OF
THIS FEATURE. A DRYLINE EXTENDED FROM JUST EAST OF IMPERIAL...NNWD
INTO THE NORTHERN NEBRASKA PANHANDLE. DEW POINTS EAST OF THIS
FEATURE WERE IN THE MIDDLE TO UPPER 50S...WHILE WEST OF THIS
FEATURE...DEW POINTS WERE IN THE 40S. RADAR IMAGERY AS OF 2 PM
CDT...SHOWS SOME NICE RETURNS BEGINNING TO DEVELOP INVOF THE I25
CORRIDOR IN EASTERN WYOMING...FROM NORTH OF CHEYENNE TO SOUTHEAST OF
DOUGLAS. OTHER ECHOES WERE NOTED OVER THE NORTHERN NEBRASKA
PANHANDLE INTO SWRN SOUTH DAKOTA. BASED ON SFC OBS...MUCH OF THIS
PCPN ISN/T REACHING THE GROUND ATTM. AS OF 2 PM CDT...UNDER MOSTLY
CLEAR SKIES...TEMPERATURES RANGED FROM 73 AT VALENTINE...TO 85 AT
IMPERIAL.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 305 PM CDT MON MAY 19 2014

THUNDERSTORM CHANCES ARE THE MAIN FORECASTING CONCERN FOR TONIGHT
AND TUESDAY. A TANDEM OF SHORTWAVES WILL LIFT INTO THE HIGH PLAINS
OVER THE NEXT 3 TO 6 HOURS. THE FIRST WILL LIFT FROM EASTERN WYOMING
INTO THE NORTHERN NEBRASKA PANHANDLE...THEN NORTHERN NEBRASKA. THE
SECOND WILL LIFT INTO THE SANDHILLS FROM NERN COLORADO. THE FIRST
DISTURBANCE HAS ALREADY LED TO SOME HIGH BASED SHOWERS OVER THE HIGH
PLAINS OF EASTERN WYOMING. AS THIS ACTIVITY MOVES EAST...IT SHOULD
BECOME BETTER ORGANIZED...LIFTING ACROSS NORTH CENTRAL NEBRASKA
THROUGH THE EVENING HOURS. FURTHER SOUTH...THE SECOND SHORTWAVE WILL
LIFT EAST INTO THE WESTERN SANDHILLS THIS EVENING. CAP STRENGTH WILL
REMAIN IN PLACE THROUGH 00Z WHERE IT BEGINS TO ERODE FROM OGALLALA
TO THEDFORD. IN THESE AREAS...AM EXPECTING CONVECTIVE INITIATION
AROUND THE 6 TO 7 PM CDT TIME FRAME THIS EVENING. BULK SHEAR IS IN
THE 35 TO 45 KT RANGE NEAR THE INITIATION POINT...HOWEVER...IT FALLS
OFF TO AROUND 30 KTS EAST OF HIGHWAY 183...SO AM EXPECTING THE MAIN
SEVERE THREAT TO BE CONFINED TO THE SANDHILLS NORTH OF INTERSTATE 80
AND WEST OF HIGHWAY 183. ISOLATED COVERAGE IS EXPECTED AND IS
SUPPORTED BY THE LATEST 4KM WRF AND HRRR SOLNS WHICH DEVELOP
STRONG...BUT ISOLATED STORMS ACROSS THE SANDHILLS THIS EVENING. AS
FOR SEVERE TYPES...CONTINUED THINKING IS LARGE HAIL FOR THE MAIN
SEVERE TYPE AS LOW LEVEL HELICITIES ARE NOT OVERLY IMPRESSIVE THIS
EVENING. WET BULB ZEROS AROUND 8000 FT AGL FAVOR LARGE HAIL AS WELL.
WE MAY SEE SOME GUSTY WINDS INVOF ANY STORMS...HOWEVER...SINCE
LINEAR SEGMENTS ARE NOT EXPECTED...WIDESPREAD SEVERE WINDS ARE NOT
ANTICIPATED ATTM. CONVECTIVE ACTIVITY IS EXPECTED TO MOVE EAST OF
THE FORECAST AREA BY LATE EVENING...HOWEVER...SOME LIGHT RAIN
SHOWERS WILL CONTINUE TO BE A THREAT IN THE NORTHWESTERN CWA WHERE
MID LEVEL PERSISTS INTO THE OVERNIGHT. FOR TOMORROW...TEMPERATURES
WILL COOL SLIGHTLY AS A FRONTAL BOUNDARY IS FORCED SOUTH INTO
KANSAS. THE MAIN THREAT FOR PCPN WILL FOLLOW. WITH THE EXCEPTION OF
THE WESTERN FORECAST AREA...MAINLY DRY CONDS WILL REMAIN IN PLACE.
HIGHS TUESDAY WILL RANGE FROM AROUND 70 IN THE NORTHWEST...TO NEAR
80 IN THE SOUTHEAST.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 305 PM CDT MON MAY 19 2014

FOR TUESDAY NIGHT...THE 12Z NAM12 AND GFS40 ARE SIMILAR WITH THE
LOCATION OF THE QUASI-STATIONARY FRONT ACROSS NORTHEAST TO SOUTHWEST
KANSAS WITH THE 0-2KM THETA-E RIDGE ALONG THE KANSAS-NEBRASKA
BORDER. THE GREATEST INSTABILITY IS FROM SOUTHEAST NEBRASKA TO NORTH
CENTRAL KANSAS. THERE IS SOME MARGINAL INSTABILITY EXTENDING INTO
THE WESTERN NEBRASKA SANDHILLS AND THE PANHANDLE AND THUNDERSTORMS
ARE POSSIBLE TUESDAY EVENING. THE CONVECTIVE POTENTIAL ENERGY IS
LESS THAN 1000J/KG...SO SEVERE THUNDERSTORMS ARE UNLIKELY.

BY WEDNESDAY AFTERNOON...A FINGER OF THE THETA-E RIDGE EXTENDS
NORTHWESTWARD INTO THE SOUTHERN NEBRASKA PANHANDLE ALONG AN INVERTED
SURFACE TROUGH. WITH SURFACE-BASED CONVECTIVE POTENTIAL ENERGY
(CAPE) OF 2000J/KG WEDNESDAY EVENING AND 0-6KM BULK SHEAR OF
40-50KT...SOME STRONG THUNDERSTORMS SHOULD DEVELOP IN SOUTHWEST
NEBRASKA...POSSIBLY COMING ACROSS INTO THE WESTERN SANDHILLS. LATE
WEDNESDAY NIGHT...THE SURFACE BASED LIFTED INDICES SPREAD INTO
CENTRAL AND NORTH CENTRAL NEBRASKA...SO THERE IS A CHANCE OF
THUNDERSTORMS THERE AFTER 06Z

A SIMILAR SITUATION EXISTS FOR THURSDAY AFTERNOON AND FRIDAY
AFTERNOON. WITH THE FORECAST LOCATIONS OF THE MAXIMUM CAPE NEAR THE
NEBRASKA-KANSAS AND THE NEBRASKA-COLORADO BORDERS...THE HIGHEST
PROBABILITY OF STRONG THUNDERSTORMS WILL BE SOUTH OF INTERSTATE
HIGHWAY 80.

FOR SATURDAY AND SUNDAY...THE FRONT STARTS WASHING OUT. STILL WARM
ADVECTION OVER THE HIGH PLAINS BOUNDARY WILL BRING CONTINUE TO BRING
THE POSSIBILITY OF THUNDERSTORMS SATURDAY AFTERNOON AND EVENING. THE
CAPES WILL NOT BE AS HIGH...THOUGH THE HIGHER CAPES WILL COVER A
LARGER PART OF CENTRAL AND WESTERN NEBRASKA. THE 0-6KM BULK SHEAR IS
VERY WEAK...ONLY ABOUT 20KT OR LOWER...SO HEAVY RAIN WOULD BE THE
PRIMARY THREAT. BY SUNDAY...THE MOST FAVORABLE INSTABILITY WILL
SHIFT INTO EASTERN NEBRASKA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 657 PM CDT MON MAY 19 2014

ISOLATED TSTMS WILL TRACK EAST INTO WESTERN NEBRASKA THIS EVENING.
COVERAGE WILL AGAIN BE ISOLATED AND WILL NOT INCLUDE IN THE TAF
FOR EITHER KVTN OR KLBF. WINDS WILL BE NORTH TO NORTHEAST THROUGH
THE NIGHT AROUND 10 TO 15 KTS. MOSTLY VFR CONDITIONS...EXCEPT NEAR
ANY STORM.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CLB
SHORT TERM...CLB
LONG TERM...SPRINGER
AVIATION...TAYLOR
Hazardous weather outlook, May 19, 2:28 PM MDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
328 PM CDT MON MAY 19 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-202030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
328 PM CDT MON MAY 19 2014 /228 PM MDT MON MAY 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE NEBRASKA PANHANDLE
AND MOVE EAST THIS EVENING. THOUGH COVERAGE WILL BE SPARSE...ANY
THUNDERSTORM WHICH MAY DEVELOP HAS THE POTENTIAL TO BE SEVERE WITH
LARGE HAIL. THUNDERSTORM ACTIVITY WILL MOVE EAST OF THE AREA BY
LATE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OCCASIONAL THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS...WILL CONTINUE TO BE A THREAT ACROSS WESTERN AND
NORTH CENTRAL NEBRASKA TUESDAY THROUGH SUNDAY. A PERSISTENT
TROUGH OF LOW PRESSURE WILL REMAIN ANCHORED ACROSS THE
SOUTHWESTERN PORTION OF THE COUNTRY...WHICH WILL ALLOW ABUNDANT
LOW LEVEL MOISTURE TO PERSIST ACROSS THE CENTRAL AND HIGH PLAINS.
AT THIS TIME...THERE IS A THREAT FOR STRONG TO SEVERE STORMS
ACROSS SOUTHWESTERN NEBRASKA TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:23 PM MDTTornado WarningLBFGarden37 min
May 19, 8:00 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Keith45 min
May 19, 8:10 PM MDTSevere Thunderstorm WarningLBFDeuel, Keith50 min
May 19, 8:51 PM MDTSevere Thunderstorm WarningLBFPerkins39 min
May 19, 9:30 PM MDTSevere Thunderstorm WarningLBFChase, Hayes, Perkins45 min
May 19, 9:47 PM MDTSevere Thunderstorm WarningLBFLincoln43 min
May 19, 10:15 PM MDTSevere Thunderstorm WarningLBFChase, Hayes45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.